Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 22, 2017, 8:35 PM EDT for Oakland County, Michigan. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 8:35 PM EDT (00:35 UTC)
- Expired
- Jun 22, 2017, 9:18 PM EDT
- In force
- 43 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Oakland County, MI
The radar
The Detroit radar (KDTX), 18 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:46 PM EDT | TSTM WND DMG | 4 S West Bloomfield, MI | NUMEROUS POWER OUTAGES REPORTED AROUND THE AREA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1203 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted.
282 WUUS53 KDTX 230035 SVRDTX MIC125-230130- /O.NEW.KDTX.SV.W.0020.170623T0035Z-170623T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Detroit/Pontiac MI 835 PM EDT THU JUN 22 2017 The National Weather Service in Detroit/Pontiac has issued a * Severe Thunderstorm Warning for... Oakland County in southeastern Michigan... * Until 930 PM EDT * At 834 PM EDT, a severe thunderstorm was located near West Bloomfield, or near Novi, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near, Pontiac around 900 PM EDT. Rochester around 910 PM EDT. Other locations impacted by this severe thunderstorm include Southfield, Oxford, Pontiac, Troy, Novi, Ortonville, Rochester, Royal Oak, Birmingham and Clarkston. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4245 8309 4244 8366 4288 8346 4289 8310 TIME...MOT...LOC 0034Z 220DEG 29KT 4253 8343 HAIL...<.75IN WIND...60MPH $$ BT
2 follow-up statements
163 WWUS53 KDTX 230058 SVSDTX Severe Weather Statement National Weather Service Detroit/Pontiac MI 858 PM EDT THU JUN 22 2017 MIC125-230130- /O.CON.KDTX.SV.W.0020.000000T0000Z-170623T0130Z/ Oakland MI- 858 PM EDT THU JUN 22 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR EASTERN OAKLAND COUNTY... At 857 PM EDT, a severe thunderstorm was located over Pontiac, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Rochester around 910 PM EDT. Other locations impacted by this severe thunderstorm include Oxford, Pontiac, Troy, Rochester, Royal Oak, Birmingham, Clarkston, West Bloomfield, Franklin and Keego Harbor. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4245 8309 4257 8353 4288 8335 4289 8310 TIME...MOT...LOC 0057Z 220DEG 29KT 4267 8327 HAIL...<.75IN WIND...60MPH $$ BT
286
WWUS53 KDTX 230118
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
918 PM EDT THU JUN 22 2017
MIC125-230126-
/O.CAN.KDTX.SV.W.0020.000000T0000Z-170623T0130Z/
Oakland MI-
918 PM EDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OAKLAND COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible as the storms exit the area.
LAT...LON 4245 8309 4257 8353 4288 8335 4289 8310
TIME...MOT...LOC 0114Z 220DEG 29KT 4279 8313
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 8:11 PM EDT, 24 minutes earlier.
Area forecast discussion, Jun 22, 8:11 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 811 PM EDT Thu Jun 22 2017 .AVIATION... Cluster of severe thunderstorm activity lifting northward through Detroit is being forced along the lead gradient of 850-700mb tropical moisture. The thunderstorm activity will continue for the first hour or two at Detroit terminals before lifting northward with time tonight. There is a high amount of uncertainty with how tonight will play out. Hi resolution guidance this afternoon missed completely on this warm sector thunderstorm development within overwhelmingly anticyclonic flow trajectories. The idea right now is that tstorm activity should transition northward to possibly between the I 69 corridor to Tri Cities sometime after 02-03Z this evening. This activity should then continue (expected to be elevated and weaker) throughout much of the night along a slowly sagging cold front. Shower and tstorm potential will then pick up towards daybreak again around the Detroit Metro area before transitioning southward over portions of Ohio by late morning Friday. //DTW THRESHOLD PROBABILITIES... * High for thundestorms early at start of period, low for much of tonight and medium for 09-13Z Friday. * High confidence in ceilings aob 5kft tonight into Friday Morning. && .PREV DISCUSSION... Issued at 353 PM EDT Thu Jun 22 2017 DISCUSSION... Warm and humid southwest flow will be firmly established over lower Michigan during late afternoon through tonight. Temperatures will come down from highs near 90 and heat index in the mid 90s but it will remain warm and muggy through the night. This will leave convective trends as the main concern beginning with scattered late day/early evening development followed by storms arriving from the Midwest frontal system during the night into Friday morning. Passage of the front through SE Michigan by early to mid Friday afternoon will then bring cooler and less humid air into the region for the weekend. Afternoon satellite imagery and hourly mesoanalysis/surface observations indicate warmer and more humid air moving in through the boundary layer in southwest flow over the region. This is occuring under a relative theta-e minimum that is a result of both warmer air moving in aloft that is not quite as moist and possibly some subsidence trailing morning convective activity. The warmer air is at least temporarily capping off additional shower/storm development through peak heating. There is also observational evidence of deeper moisture moving in from the Ohio valley associated with the northern fringe of TD Cindy. It is this moisture surge that is shown to produce late afternoon/early evening convection over northern OH/IN developing into lower Michigan during the evening. This activity will occur ahead of the convection upstream over the Midwest that is being forced along and ahead of the cold front/outflow combination and which is expected to progress eastward into SE Michigan during the night. Both rounds of storms will share a similar near storm environment. Model derived ML CAPE and shear projections best supported by observations are in the range of 1000-1500 J/kg along with marginal bulk shear around 30 knots. This combination will be capable of some multicell structures with otherwise moderate mid level wind speed that could produce some near severe wind gusts in line with the borderline slight/marginal SPC outlook that covers SE Michigan. Locally heavy rainfall will likely turn out to be the main concern as PW ramps up to near 2 inches overnight. Individual convective cells will be moving quickly enough but there will be a tendency for some training lines that will have localized potential for flooding of prone areas. Numerous to widespread showers/storms that spread into the region overnight will tend to break up as they will be ahead of the surface front and upper level wave toward Friday morning. As this convection continues to dissipate during the morning, there will be another narrow window of opportunity for new development along the cold front before peak heating and before it boundary exits SE Michigan during early to mid afternoon. Passage of the front will then open the door on cooler and less humid air Friday night into Saturday. Some weak instability showers will be possible Saturday afternoon and evening but the large scale pattern does not look very supportive. Neutral southwest flow aloft downstream of the main upper trough and a featureless westerly low level flow might support isolated to scattered coverage of light showers during peak heating. The region will remain in longwave troughing to close out the weekend and into the beginning of next week. This will allow for chances for unsettled weather through this time period before things start to dry out by the middle of the week. Longwave ridging starts to build in on Tuesday as surface high pressure takes control over the Great Lakes region. As far as temperatures are concerned, highs will be noticeably cooler on Sunday and Monday as highs hold around 70 degrees. Temps then rebound back towards the upper 70s though the end of the extended forecast period. MARINE... Warm and moist southerly flow this afternoon, but topping out around 20 knots for the most part. Scattered showers and thunderstorms around late today and this evening, with more solid line of showers and embedded thunderstorms later tonight with cold front, which will pass through the Central Great Lakes tomorrow. Winds will shift to the west-northwest behind the front and remain from that general direction through the weekend with wind speeds under 20 knots. An unseasonably cold airmass this weekend will bring the chance for light showers across most of Lake Huron. HYDROLOGY... An influx of moisture will trigger scattered showers and thunderstorms late today and this evening, with more widespread shower and thunder activity with cold front late tonight into early tomorrow morning. All told, localized rainfall amounts may reach an inch or more, especially from around Flint on north into the Saginaw Valley, where storms expected to arrive earlier and are able to utilize the waning daytime instability. Urban and small stream flooding will be possible with the stronger activity. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....CB DISCUSSION...BT/SP MARINE.......SF HYDROLOGY....SF You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jun 22, 4:45 PM EDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 445 PM EDT Thu Jun 22 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-230900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 445 PM EDT Thu Jun 22 2017 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight Thunderstorms remain possible tonight along and ahead of a cold front moving through the Great Lakes. Scattered storms developing over southwest lower Michigan during the evening are expected to move into southeast Michigan before midnight, mainly affecting the Tri Cities and northern Thumb. Storms along a cold front over the western Great Lakes will then arrive in the area overnight and spread into the Detroit area toward sunrise. There is a slight risk of severe weather with the strongest storms, mainly in the form of 60 mph damaging wind gusts. Heavy rainfall and localized flooding will also be a main hazard as storm motion will be southwest to northeast at 30 mph while lines of storms will move more slowly. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cold front will finish passing through southeast Michigan Friday morning. Thunderstorms are possible but severe weather is not anticipated. Chances of thunderstorms will also exist Sunday through Wednesday, mainly in the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-230900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 445 PM EDT Thu Jun 22 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Thunderstorms remain possible tonight along and ahead of a cold front moving through the Great Lakes. Scattered to numerous coverage of storms is generally expected to migrate from northwest to southeast across marine areas during the night. There is a slight risk of severe weather with the strongest storms, mainly in the form of 50 knot wind gusts as storms move southwest to northeast at 25 knots. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cold front will finish passing through southern marine areas Friday morning. Thunderstorms are possible but severe weather is not anticipated. Chances of thunderstorms will also exist Sunday through Wednesday, mainly in the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
In the hours before
Local storm report, Jun 22, 7:31 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
731 PM EDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG 2 W MONROE 41.92N 83.43W
06/22/2017 MONROE MI PUBLIC
NUMEROUS POWER OUTAGES REPORTED
&&
SPLocal storm report, Jun 22, 7:44 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
744 PM EDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG 3 W MONROE 41.91N 83.44W
06/22/2017 MONROE MI TRAINED SPOTTER
MULTIPLE TREES DOWN
0710 PM TSTM WND DMG 6 NNW DUNDEE 42.03N 83.70W
06/22/2017 MONROE MI TRAINED SPOTTER
LARGE TREE BRANCHES DOWN PARTIALLY BLOCKING ROADWAY
&&
SPSpecial weather statement, Jun 22, 7:47 PM EDT, 48 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 747 PM EDT THU JUN 22 2017 MIZ075-076-230030- Washtenaw MI-Wayne MI- 747 PM EDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WAYNE AND NORTHEASTERN WASHTENAW COUNTIES UNTIL 830 PM EDT... At 745 PM EDT, Doppler radar indicated strong thunderstorms along a line extending from near Downtown Detroit to near Romulus to near Ann Arbor. Movement was northeast at 35 mph. Wind gusts of 45 to 50 mph will be possible in advance of the storms. Strong thunderstorms will be near... Whitmore Lake around 800 PM EDT. Dearborn and Salem around 805 PM EDT. Detroit around 810 PM EDT. Northville around 815 PM EDT. Other locations impacted by these storms include Highland Park, Redford, Plymouth, Delhi Mills, Garden City, Barton Hills, Northeast Detroit, Northwest Detroit, Harper Woods and Westland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4232 8306 4231 8390 4243 8374 4245 8285 TIME...MOT...LOC 2345Z 228DEG 31KT 4228 8302 4225 8335 4230 8379 BT
Special weather statement, Jun 22, 8:01 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
801 PM EDT THU JUN 22 2017
MIZ068>070-230100-
Livingston MI-Macomb MI-Oakland MI-
801 PM EDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR OAKLAND...MACOMB AND LIVINGSTON
COUNTIES UNTIL 900 PM EDT...
At 800 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Grosse Pointe to near Dixboro to near
Stockbridge. Movement was northeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
St. Clair Shores and South Lyon around 815 PM EDT.
Northville around 825 PM EDT.
Fowlerville around 830 PM EDT.
Novi and Howell around 835 PM EDT.
Livonia around 840 PM EDT.
Cohoctah, Oak Grove and West Bloomfield around 845 PM EDT.
Southfield, Hartland and Birmingham around 855 PM EDT.
Warren, Troy, Pontiac, Fenton and Royal Oak around 900 PM EDT.
Other locations impacted by these storms include Franklin, Keego
Harbor, Waterford, Plainfield, Shelby Township, Holly State
Recreation Area, Commerce, Ray Center, Utica and Conway Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4264 8282 4245 8287 4242 8414 4277 8416
4278 8369 4287 8369 4289 8274 4268 8271
TIME...MOT...LOC 0000Z 232DEG 24KT 4241 8291 4235 8364 4252 8422
BTLocal storm report, Jun 22, 8:16 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
816 PM EDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 1 N TECUMSEH 42.03N 83.95W
06/22/2017 LENAWEE MI 911 CALL CENTER
MULTIPLE TREES DOWN AROUND THE TECUMSEH AREA
0726 PM TSTM WND DMG 5 W MILAN 42.08N 83.77W
06/22/2017 WASHTENAW MI PUBLIC
NUMEROUS POWER OUTAGES REPORTED
0744 PM TSTM WND DMG 3 SE ROMULUS 42.20N 83.31W
06/22/2017 WAYNE MI PUBLIC
NUMEROUS POWER OUTAGES REPORTED
&&
SPLocal storm report, Jun 22, 8:27 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
827 PM EDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 5 N ROMULUS 42.30N 83.35W
06/22/2017 WAYNE MI TRAINED SPOTTER
GAS STATION SIGN BLOWN OUT OF FRAME, DEBRIS IN ROADWAY
AND STANDING WATER ACROSS THE INTERSECTION
&&
SPThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:01 PM EDT | Special Weather Statement | DTX | Livingston, Macomb, Oakland | 59 min |
| Jun 22, 8:51 PM EDT | Areal Flood Advisory | DTX | Wayne | 3 hr |
| Jun 22, 9:07 PM EDT | Special Weather Statement | DTX | Macomb | 53 min |
| Jun 22, 9:25 PM EDT | Special Weather Statement | DTX | Bay, Midland, Saginaw | 65 min |
| Jun 22, 10:01 PM EDT | Flood Watch | DTX | Bay, Genesee, Huron, Lapeer, Midland, Saginaw and 3 more | 8 hr |
| Jun 22, 10:23 PM EDT | Special Weather Statement | DTX | Sanilac | 37 min |
| Jun 22, 11:38 PM EDT | Areal Flood Advisory | DTX | Midland | 3 hr |
| Jun 23, 12:01 AM EDT | Flash Flood Warning | DTX | Bay, Midland | 3 hr |
| Jun 23, 2:13 AM EDT | Areal Flood Warning | DTX | Huron | 6 hr |
| Jun 23, 2:59 AM EDT | Areal Flood Warning | DTX | Bay, Midland | 6 hr |
| Jun 23, 7:55 AM EDT | River Flood Warning | DTX | Midland, Saginaw | 4 days |
| Jun 23, 9:08 AM EDT | Areal Flood Warning | DTX | Bay, Midland | 24 hr |
| Jun 23, 10:56 AM EDT | River Flood Warning | DTX | Bay, Saginaw | 5 days |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.